All Calls Are Free and Confidential
Signs of Seroquel Abuse
Seroquel as a Drug of Abuse
Seroquel can be abused in several ways. For people who suffer from mental health disorders, Seroquel may be abused by taking higher doses of the drug or taking it more frequently than prescribed. The majority of patients abusing Seroquel are diagnosed with substance use disorder1. While this can lead to alleviation of symptoms such as those related to anxiety or mood, it can also have dangerous side effects.
Despite the fact that it’s not considered a federally controlled substance, Seroquel has a high potential for abuse2. In addition to abuse by those who use it to self-medicate, Seroquel abuse has increased in popularity among recreational drug users. Seroquel can be crushed and snorted or injected in addition to being taken orally. The drug is sometimes used to enhance the effects of other illicit drugs such as marijuana or cocaine. The combination increases the risk of overdose or death.
What Are the Signs of Seroquel Abuse?
Data from the American Association of Poison Control Centers has shown an upward trend in the intentional use of atypical antipsychotics between 2012 and 20181. Of all atypical antipsychotics, Seroquel is abused most often. Quetiapine has also gained popularity as a street drug, where it is known by names such as Susie-Q, Baby Heroin or Squirrel and is administered by inhaling or injecting.
Despite its high potential for abuse, it has not been linked scientifically to addiction. In other words, those who abuse the drug without the recommendation of a doctor may not necessarily develop a chemical dependence on it, the required threshold to be considered addiction. As a result, the drug is not classified as highly addictive by the US Drug Enforcement Agency (DEA). Nonetheless, animal studies2 as well as independent case studies3 have shown that dependence and subsequent withdrawal symptoms are possible.
Seroquel’s Drug Class and Schedule
The first step to treating Seroquel abuse is to recognize it. There are several signs that may indicate you or a loved one are abusing or developing a dependence on Seroquel. These include:
- Preoccupation with getting the drug
- Feeling the need for Seroquel before the next scheduled dose
- Visiting multiple doctors in order to obtain prescriptions
- Engaging in risky activities to get more of the drug
- Social withdrawal from loved ones
- Increased secretiveness or defensiveness about drug use
- Drastic changes in mood or behavior
- Withdrawal symptoms if the drug use is discontinued
Physical side effects associated with Seroquel
Seroquel is associated with several common physical side effects including3:
- Dry mouth
- Low blood pressure
- Upset stomach
Mental side effects associated with Seroquel
In addition to physical side effects, the use of Seroquel is associated with several mental side effects. These include:
- Irritability and mood swings
- Impaired judgment and decision-making
- Trouble thinking or speaking clearly
- Sleep disturbances
- Foggy thinking
Signs of Seroquel toxicity
When taken in large doses, Seroquel can be dangerous and lead to more severe side effects. These signs of Seroquel toxicity may indicate that medical attention is necessary as they pose greater risk. These are:
- Orthostatic hypotension when standing
- Increasing body temperature
- Irregular heartbeat
- Sweating and dehydration
- Trouble breathing
- Rigid muscles
- Uncontrollable jerking movements or spasms
Can You Overdose on Seroquel?
Seroquel has the potential for abuse especially when multiple drugs are involved. An increase in the medical use of the drug has led to greater accessibility to it. As a result, Seroquel overdose is on the rise, with a 90% increase in emergency room visits involving the drug from 2005 to 20114. Because of its effects on key neurotransmitters in the brain, overdose might cause a sudden depression of the central nervous system, tachycardia, cardiac dysrhythmia, and delirium.
In severe cases, an overdose involving some of those serious side effects can lead to a coma or become life threatening. The health risks posed can be severe enough to require emergency medical attention.
Treatment for Seroquel Abuse or Treatment for Seroquel Addiction
Treatment for Seroquel abuse or addiction involves first detoxing. The detox period is marked by withdrawal symptoms related to discontinuation of the drug. Seroquel withdrawal can last anywhere from a few days to several weeks depending on the severity of the addiction. In some cases, inpatient treatment may be recommended to best manage the uncomfortable effects of withdrawal, particularly in people who have mental health disorders requiring treatment.
Inpatient treatment can last several weeks and offers the person in recovery the opportunity to attend supportive activities including one-on-one therapy and group therapy sessions under the supervision of a primary care physician.
For those suffering from a milder form of Seroquel abuse or addiction, outpatient treatment may be sufficient in order to rehabilitate. As part of outpatient treatment, a person may still choose to attend individual therapy or support group sessions.
In either case, people suffering from Seroquel abuse or addiction should consult a professional about how to best taper off the drug. It is not recommended to suddenly stop taking Seroquel, as this could exacerbate withdrawal symptoms and lead to detrimental mental health changes.
- Kim S, Lee G, Kim E, Jung H, Chang J. Quetiapine Misuse and Abuse: Is it an Atypical Paradigm of Drug Seeking Behavior?. J Res Pharm Pract. 2017; 6(1): 12-15.
- Klein L, Bangh S, Cole JB. Intentional Recreational Abuse of Quetiapine Compared to Other Second-generation Antipsychotics. West J Emerg Med. 2017 Feb; 18(2): 243-250.
- S. Department of Health and Human Services; U.S. Food and Drug Administration (FDA)—FDA Approved Drug Products. (2013). SEROQUEL® (quetiapine fumarate) tablets
- Mattson ME, Albright VA, Yoon J, Council CL. Emergency Department Visits Involving Misuse and Abuse of the Antipsychotic Quetiapine: Results from the Drug Abuse Warning Network (DAWN). Substance Abuse. 2015; 9: 39-46.